We are here for you.

In a recent blog post, The Medical Center for Female Sexuality asked to hear from you, the readers. Here is one of the questions we received:

Question: I am 19 years old and have been with my boyfriend for over a year. He is 22 and like any normal young man, his sex drive is extremely high. However, unlike a normal 19 year old girl, mine isn’t. I have vaginal dryness, no libido, and 99.9% of the time never reach orgasm. It depresses me because my boyfriend feels like a bad lover and I often cry over the situation because I feel there’s nothing I can do. I was wondering if maybe this is the result of being on depo provera? I have been off of it for 4 months now and my periods are still abnormal (I would get them constantly when on Depo and now they come rarely but stay for an entire month when they do). I was only on it for about 9 months.

Hope to hear any insight.

Thank you.

Answer: Thank you for your question. We often see young women with the same complaints that you are describing. We do see a correlation between hormonal birth control, ie- birth control pills, shots (depo provera), and rings (nuvaring) and low desire, arousal and even pain. Stopping the depo provera shot is the first step in the right direction. Condoms, diaphragms, vaginal contraceptive films, natural family planning and intrauterine devices (IUD) are great options for birth control. Although the Mirena IUD has a hormone called progesterone in it, we find that our low desire patients do well on it.

As far as orgasms are concerned, it’s crucial to point out that 70% of women DO NOT have orgasms during intercourse. The vast majority of women can only orgasm from clitoral stimulation. Vibrators are very effective tools in eliciting orgasms by stimulating the clitoris. Like any new skill, practice and patience is required.

It’s unclear from your question if depo provera has been out of your system for the past 4 months or if your last shot was 4 months ago. The hormones in the depo provera shot are designed to stay in your system for 3 months. It could take several months for your body to adjust to not having depo provera. If you find your symptoms are still continuing after 6 months or even worsening, I’d recommend coming to see us. If you live far away, we do provide telephone consultations and can help you coordinate your care with your doctor.

At the Medical Center for Female Sexuality, a sex therapist would meet with you and take a complete psycho-sexual history and ask many detailed questions about your sex life, and then a Physician Assistant or Nurse Practitioner would perform a physical examination including a gynecological examination and assess the health of your vaginal tissue. We would also do comprehensive blood work that would let us know if you have any kind of hormonal deficiency, or any other condition that may be causing your symptoms.

As you can see, it’s not easy to answer your question in one blog post as every woman’s body is very different and reacts differently to hormonal birth control. But, if you find that your libido is not improving in the coming months I would not hesitate to seek help. We are here for you.